Alert archive / Connecticut / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 46, NWS New York, NY

October 29, 2003Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Oct 29, 2003, 9:00 AM EST for Naugatuck Valley Planning Region, Connecticut. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2003, 9:00 AM EST (14:00 UTC)
Expired
Oct 29, 2003, 9:45 AM EST
In force
45 min
Issued by
NWS New York, NY
Area
Whole counties

County Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 75 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 291400
SVROKX
CTC009-291445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
900 AM EST WED OCT 29 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT

* UNTIL 945 AM EST

* AT 900 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM MILFORD TO 14 MILES SOUTHEAST OF
  MILFORD...MOVING NORTH AT 75 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NEW HAVEN AROUND 905 AM
  HAMDEN AND BRANFORD AROUND 910 AM
  WALLINGFORD AND NORTH HAVEN AROUND 915 AM
  MERIDEN AROUND 920 AM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE BETHANY...CHESHIRE...
NORTH BRANFORD AND ORANGE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4137 7270 4126 7275 4125 7296 4120 7301
          4120 7309 4136 7303 4157 7294 4155 7285
          4160 7276

SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 3:50 AM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Oct 29, 3:50 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
350 AM EST WED OCT 29 2003

.DISCUSSION...

WET DAY ON TAP FOR THE ENTIRE CWA (MOSTLY THE MORNING). SFC WAVE OF
LOPRES MOVING UP THE ERN SEABOARD ATTM ALONG A STATIONARY FRONT. WV
IMAGERY/00Z UA ANALYSES SHOWS NEG TILT DIGGING UPPER TROF STRETCHING
FROM U.P. OF MICH TO GEORGIA. S/W ROTATING THRU THE BASE OF THE UPR
TROF IS QUITE STRONG AND IS AIDING IN THE DVLPMENT OF WDSPRD
CONVECTIVE RAFL OVER ERN NC.

QUESTION TODAY IS WHERE DOES THE SFC WV OF LOPRES CROSS THE CWA?
MODELS SEEM TO BE IN AGREEMENT THAT THE LO WL CROSS OVER ERN
PORTIONS OF LI THEN N INTO NEW ENGLAND FROM THERE. THIS LEAVES
ALMOST ALL OF THE CWA OUT OF THE WARM SECTOR...WITH BASICALLY A COOL
NELY FLOW WITH STEADY LIGHT TO MOD RAIN THIS MORNING.

WL BE KEEPING CLOSE EYE ON RADAR TRENDS EARLY THIS MORNING OF THE
MIDATL...AS RAIN THERE LOOKS CONVECTIVE IN NATURE AND QUITE
HEAVY. SUSPECT THAT THIS ACTIVITY WL LOSE SOME PUNCH AS IT MOVES NWD
INTO THE MORE STABLE AIR IN OUR AREA. HOWEVER...PURE EXTRAPOLATION
OF THIS ACTIVITY BRINGS SOME HVY RAIN INTO THIS AREA SHORTLY BFR
12Z.

DO NOT EXPECT MUCH IN THE WAY OF THUNDER TODAY AS MOST OF CWA WL BE
ON THE COOL SIDE OF THE LO. ERN LI AND EXTREME ERN CT MAY HAVE BEST
SHOT AT HEARING A FEW RUMBLES AS THEY STAND THE BEST CHANCE OF
SEEING WARM SECTOR ATMOS. NOTICE THAT THE SPC HAD ERN AREAS OF CWA
IN SLT RISK ON DAY 2 OTLK...BUT NOW IN NEW DY1 HAS JUST A GENERAL
TSTM AREA IN EXTREME ERN AREAS. AGREE WITH THIS THINKING DUE TO
AFOREMENTIONED REASONS.

WINDS SHOULD NOT BE MUCH OF A PROBLEM HERE...AS COOL BL TEMPS SHOULD
PRECLUDE MUCH MIXING. HOWEVER...DECENT LLJ DVLPS OVERHEAD ERLY THIS
MORNING THRU FROPA. ONCE AGAIN...IF FAR ERN AREAS CAN REALIZE WARM
SECTOR...THEN A FEW STRONG GUSTS COULD OCCUR RIGHT BEFORE
FROPA...ESP IF ANY CNVCTN CAN MATERIALIZE. THIS WL HAVE TO BE
MONITORED ON THE MESOSCALE.

TEMPS WL BE PROBLEMATIC AS WELL. WITH OVC AND STEADY RAIN FOR A GOOD
PART OF THE DAY...THEY WL NOT GO ANYWHERE. THE EXCEPTION WL BE OVER
ERN LI/ERN CT WHERE SOME 60S SHOULD OCCUR IF WARM SECTORED.

OTHER THAN TODAY...THE REST OF THE FCST LOOKS RATHER NICE. FRONT
SWEEPS OFFSHORE LATE THIS AFTERNOON...BRING AN END TO THE THREAT OF
PCPN. SKIES CLEAR OUT TONIGHT...AND FAIR WX WL EXTEND FROM TMRW THRU
THE WEEKEND AND EVEN INTO THE NEW WORK WEEK. BACKDOOR FRONT MAY
KNOCK ON OUR BACKDOORS THIS WEEKEND INNTO THE EARLY WEEK.
HOWEVER...CURRENT MODEL INDICATIONS LOOK LIKE IT MAY STAY N. ECM AND
GFS SEEM TO BE IN BETTER THAN AVG AGREEMENT ON THIS. THIS MEANS A
WARM WEEKEND AND WARM MONDAY (70S POSSIBLE). WOULD BE A NICE INDIAN
SUMMER, INDEED. ONCE AGAIN, BACKDOOR FRONT WL HAVE TO BE WATCHED AS
IT MAY WANT TO PLAY THE SPOILER (ESP SUNDAY).
&&

.MARINE...WINDS GENERALLY NOT AS STRONG AS SYNOPTIC PATTERN WOULD
SUGGEST AT THE MOMENT. FEEL THAT THE MODELS HAVE OVERDONE THE WIND
MAGNITUDES IN THE IMMEDIATE VICINITY OF THE WAVE...SO WILL SHAVE A
BIT OFF THE PRIOR FORECAST. FEEL THAT THE STRONGER WINDS WILL BE
JUST EAST OF OUR WATERS...ALONG THE SOUTHEASTERN NEW ENGLAND COAST.
SMALL CRAFT ADVISORIES WILL REMAIN UP FOR THE OCEAN WATERS DUE TO 5
TO 6 FT SEAS...WITH AN UPWARD TREND EXPECTED TODAY.
&&

.AVIATION...TERMINALS GENERALLY RUNNING WITH VFR OR HIGH END MVFR
VSBYS IN LIGHT RAIN...ALONG WITH IFR OR LIFR CIGS. DONT SEE ANY
REASON FOR THE CIGS TO IMPROVE THROUGH ABOUT 14Z OR SO...IF ANYTHING
THEY WILL COME DOWN. AS FOR VSBY...GENERALLY WILL RUN THE SAME UNTIL
AROUND 11-12Z...THEN DROP TO IFR AS HEAVIER RAIN...AND SOME
CONVECTIVE SHOWERS START TO OVERSPREAD THE REGION. WILL GRADUALLY
START TO SEE SOME IMPROVEMENT AROUND MIDDAY AS THE WAVE LIFS
NORTH/NORTHEAST OF THE AREA. SHOULD RETURN TO VFR CIGS/VSBYS ACROSS
THE BOARD IN THE FINAL FEW HOURS OF DAYLIGHT THIS AFTERNOON.
&&

.HYDROLOGY...EXPECT PLENTY OF URBAN/STREET NUISANCE TYPE FLOODING
THIS MORNING AS IS THE CASE WITH MOST RAIN EVENTS AROUND HERE.
RIVERS CAN TAKE QUITE A BIT...WITH LATEST GUIDANCE SUGGESTING THAT
OVER 4 INCHES WILL HAVE TO FALL IN A 6 HOUR PERIOD TO START CAUSING
PROBLEMS. WERE LOOKING AT A BASIN AVERAGE OF 1 TO 2 INCHES THIS
MORNING...SO RIVERS SHOULD BE ABLE TO TAKE IT. THERE ARE A FEW SPOTS
IN THE LOWER HUDSON VALLEY AND NERN NJ THAT HAD 2-3 INCHES OF RAFL
JUST OVER 24 HOURS AGO...AND IT IS THESE AREAS THAT WL HAVE TO BE
WATCHED...ESP IF DEEPER-TYPE CONVECTION CURRENTLY OVER MIDATL CAN
MAINTAIN ITS INTENSITY AND MOVE UP HERE. IF RAINS BECOME HEAVY FOR
AN EXTENDED PD OF TIME THIS MORNING...ISOLD FLASH FLOOD WARNINGS MAY
HAVE TO BE ISSUED.
&&

.OKX WATCHES/WARNINGS/ADVISORIES
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY...ANZ355-353-350.

PUBLIC/DATABASE...EKSTER
AVIATION/MARINE...JK
Hazardous weather outlook, Oct 29, 5:30 AM EST, 3 hours 30 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-301100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
530 AM EST WED OCT 29 2003

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON ROADWAYS THIS
MORNING...AS WELL AS FLOODING OF LOW LYING AREAS. CREEKS AND STREAMS
WILL EXPERIENCE SIGNIFICANT RISES AS 1 TO 2 INCHES IS EXPECTED TO
FALL THIS MORNING...WITH LOCALLY HIGHER AMOUNTS.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE THROUGH EARLY
AFTERNOON...ESPECIALLY IN ANY THUNDERSTORMS THAT DEVELOP OVER
EASTERN LONG ISLAND AND EASTERN CONNECTICUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NECESSARY TODAY.

In the hours before

Special weather statement, Oct 29, 4:13 AM EST, 4 hours 47 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-291600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
413 AM EST WED OCT 29 2003

...HEAVY RAINFALL A LIKELYHOOD THIS MORNING...

LOW PRESSURE DEVELOPING JUST OFF THE MID ATLANTIC COAST WILL PASS
ACROSS LONG ISLAND THIS MORNING...AND INTO CENTRAL NEW ENGLAND BY
LATE THIS AFTERNOON. RAIN IN ASSOCIATION WITH THE LOW WILL BE AT ITS
HEAVIEST THIS MORNING...ESPECIALLY DURING THE RUSH HOUR. TOTAL
RAINFALL OF 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS...WILL CAUSE
SIGNIFICANT PONDING OF WATER ON ROADS AS WELL AS RISES ON AREA CREEKS
AND STREAMS. AT THIS TIME...IT LOOKS LIKE MOST CREEKS AND STREAMS
WILL BE ABLE TO HANDLE THE 1 TO 2 INCHES OR RAIN WITHOUT MAJOR
PROBLEMS. IF THE HEAVY RAIN BECOMES MORE WIDESPREAD AND LONGER IN
DURATION...MORE SIGNIFICANT FLOODING PROBLEMS COULD RESULT. STORM
DRAINS CLOGGED WITH LEAVES WILL COMPOUND FLOODING PROBLEMS IN SOME
AREAS.

OVERALL...THIS MORNINGS RUSH WILL BE A VERY WET ONE...SO ALLOW EXTRA
TIME TO GET TO YOUR DESTINATION. SLOW DOWN TO PREVENT HYDROPLANING.

IN ADDITION...THERE IS A SMALL CHANCE THAT THUNDERSTORMS WITH STRONG
GUSTY WINDS COULD DEVELOP ACROSS SOUTHEREASTERN CONNECTICUT AND
SUFFOLK COUNTY NEW YORK FROM MID MORNING INTO THE EARLY AFTERNOON
HOURS...AS A COLD FRONT PASSES THROUGH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV
Special weather statement, Oct 29, 4:13 AM EST, 4 hours 47 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-291600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
413 AM EST WED OCT 29 2003

...HEAVY RAINFALL A LIKELYHOOD THIS MORNING...

LOW PRESSURE DEVELOPING JUST OFF THE MID ATLANTIC COAST WILL PASS
ACROSS LONG ISLAND THIS MORNING...AND INTO CENTRAL NEW ENGLAND BY
LATE THIS AFTERNOON. RAIN IN ASSOCIATION WITH THE LOW WILL BE AT ITS
HEAVIEST THIS MORNING...ESPECIALLY DURING THE RUSH HOUR. TOTAL
RAINFALL OF 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS...WILL CAUSE
SIGNIFICANT PONDING OF WATER ON ROADS AS WELL AS RISES ON AREA CREEKS
AND STREAMS. AT THIS TIME...IT LOOKS LIKE MOST CREEKS AND STREAMS
WILL BE ABLE TO HANDLE THE 1 TO 2 INCHES OR RAIN WITHOUT MAJOR
PROBLEMS. IF THE HEAVY RAIN BECOMES MORE WIDESPREAD AND LONGER IN
DURATION...MORE SIGNIFICANT FLOODING PROBLEMS COULD RESULT. STORM
DRAINS CLOGGED WITH LEAVES WILL COMPOUND FLOODING PROBLEMS IN SOME
AREAS.

OVERALL...THIS MORNINGS RUSH WILL BE A VERY WET ONE...SO ALLOW EXTRA
TIME TO GET TO YOUR DESTINATION. SLOW DOWN TO PREVENT HYDROPLANING.

IN ADDITION...THERE IS A SMALL CHANCE THAT THUNDERSTORMS WITH STRONG
GUSTY WINDS COULD DEVELOP ACROSS SOUTHEREASTERN CONNECTICUT AND
SUFFOLK COUNTY NEW YORK FROM MID MORNING INTO THE EARLY AFTERNOON
HOURS...AS A COLD FRONT PASSES THROUGH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV

MLE
Special weather statement, Oct 29, 8:13 AM EST, 47 minutes before
CTZ005>012-NYZ078>081-291415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
813 AM EST WED OCT 29 2003

AT 812 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
NEAR SOUTHBURY CONNECTICUT TO COPIAGUE NEW YORK...MOVING EAST AT 20
MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
SMITHTOWN...ISLIP...HAUPPAUGE...CENTRAL ISLIP AROUND 820 AM...
MIDDLEBURY AROUND 825 AM...

WIND GUSTS FROM 46 MPH TO 57 MPH CAN BE EXPECTED WITH THESE STORMS.
IN ADDITION...LOCALLY HEAVY RAINS OF UP TO 1 INCH PER INCH CAN BE
EXPECTED.

HEAVY RAINS FROM THESE THUNDERSTORMS MAY FLOOD LOW LYING AND POOR
DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS.

REYNOLDS

Nearby

Severe Thunderstorm Warnings in Connecticut, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.